Alert archive / Nebraska / Snow Squall Warnings in 2020

Snow Squall Warning 2, NWS North Platte, NE

April 12, 2020Lincoln County, Nebraska

NWS North Platte, NE issued this snow squall warning at Apr 12, 2020, 7:56 AM CDT for Lincoln County, Nebraska. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2020, 7:56 AM CDT (12:56 UTC)
Expired
Apr 12, 2020, 9:00 AM CDT
In force
64 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 104 km from the middle of the area, began a volume at 12:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 0.9 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
553 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

832 
WWUS53 KLBF 121256
SQWLBF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service North Platte NE
756 AM CDT Sun Apr 12 2020

NEC111-121400-
/O.NEW.KLBF.SQ.W.0002.200412T1256Z-200412T1400Z/
Lincoln NE-
756 AM CDT Sun Apr 12 2020

The National Weather Service in North Platte has issued a

* Snow Squall Warning for...
  East central Lincoln County in southwestern Nebraska...

* Until 900 AM CDT.

* At 756 AM CDT, a dangerous snow squall was located near North
  Platte Airport, or 7 miles southeast of North Platte, moving east
  at 15 mph.

  HAZARD...Extremely poor visibility in heavy snow.

  SOURCE...Radar and webcams.

  IMPACT...Dangerous life-threatening travel.

* 

This includes Interstate 80 in Nebraska between mile markers 180 and
206.
 
Locations impacted include...
North Platte, Brady, Maxwell, North Platte Airport, Keith, Cottonwood
Canyon State Wildlife Management Area and Jeffrey Canyon State
Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4101 10075 4118 10071 4107 10025 4086 10025
TIME...MOT...LOC 1256Z 281DEG 13KT 4109 10064 

$$

CDC
2 follow-up statements
187 
WWUS53 KLBF 121336
SQWLBF

Snow Squall Warning
National Weather Service North Platte NE
835 AM CDT Sun Apr 12 2020

NEC111-121400-
/O.CON.KLBF.SQ.W.0002.000000T0000Z-200412T1400Z/
Lincoln NE-
835 AM CDT Sun Apr 12 2020

...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR EAST
CENTRAL LINCOLN COUNTY...

At 835 AM CDT, a dangerous snow squall was located near Maxwell, or
17 miles east of North Platte, moving east at 15 mph.

HAZARD...Extremely poor visibility heavy snow.

SOURCE...Radar and webcams.

IMPACT...Dangerous life-threatening travel.

This includes Interstate 80 in Nebraska between mile markers 180 and
206.
 
Locations impacted include...
North Platte, Brady, Maxwell, North Platte Airport, Keith, Cottonwood
Canyon State Wildlife Management Area and Jeffrey Canyon State
Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4101 10075 4118 10071 4107 10025 4086 10025
TIME...MOT...LOC 1335Z 281DEG 13KT 4106 10046 

$$

Gomez
306 
WWUS53 KLBF 121358
SQWLBF

Snow Squall Warning
National Weather Service North Platte NE
857 AM CDT Sun Apr 12 2020

NEC111-121407-
/O.EXP.KLBF.SQ.W.0002.000000T0000Z-200412T1400Z/
Lincoln NE-
857 AM CDT Sun Apr 12 2020

...THE SNOW SQUALL WARNING FOR EAST CENTRAL LINCOLN COUNTY WILL
EXPIRE AT 900 AM CDT...

The snow squall which prompted the warning has exited the area.
Therefore, the snow squall warning will be allowed to expire. Areas
of blowing snow, along with snow and ice-covered roads will continue
to make travel difficult.

LAT...LON 4101 10075 4118 10071 4107 10025 4086 10025
TIME...MOT...LOC 1357Z 281DEG 13KT 4105 10036 

$$

Gomez

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this snow squall warning went out at Apr 12, 6:48 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 12, 6:48 AM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
648 AM CDT Sun Apr 12 2020

.UPDATE...
Issued at 625 AM CDT Sun Apr 12 2020

Lots of lightning and even some positive ground strikes indicated
by the detection network. This should continue this morning as the
RAP model shows enhanced convective snow forced by unstable
negative theta-E lapse rates. Isolated thundersnow is in the
forecast this morning along the leading edge of the eastward
propagation snow shield.

Given the skill of the RAP model, a new snow forecast is in place
using the RAP and HRRR models plus the previous forecast for
slightly higher expected snowfall today.

&&

.SHORT TERM...(Today through Monday)
Issued at 326 AM CDT Sun Apr 12 2020

A band of moderate to heavy snow has set up stretching from
northeast Colorado through the Panhandle, wrn Nebraska and sern SD.
Satellite indicates cooling tops and deformation underway suggesting
the snow will become heavier over the next few hours. It is probably
unlikely this band of snow will remain steady-state as it moves east
this morning. The RAP model suggests the frontogenesis will
dissipate and reform over scntl Nebraska and the PV anomaly
supporting this snow is very modest in the model.

Nonetheless, the HREF will carry this area of snow east this morning
and exit the snow across ncntl Nebraska this afternoon. The snow
forecast today leans on the HREF and the short term model blend for
up to 4 inches of snow today with highest amounts across ncntl
Nebraska.

There is no change to the wind forecast. The guidance blend suggests
winds of 30 to 35 mph which is consistent with the 500m AGL winds of
30 kts. The wind gust forecast suggests gusts to 50 mph which is
consistent with the h850mb wind speeds of 45 to 50 kts.

The temperature forecast today through Monday uses the short term
model blend which works the best when conditions are favorable for
steady or falling temperatures during the daytime. The forecast lows
tonight could be a few degrees to warm but sensible heating from the
unfrozen ground should produce some warming.

The Winter Storm warning in effect along highway 2 and highway 91
west of Burwell can be dropped down to a Winter Weather advisory.
The Winter Storm Warning can continue in effect today along and
north of highway 20 including Garfield and Wheeler counties. The
winter weather advisory can be expired at 21z and the winter storm
warning can expire at 00z this evening. Except where moderate to
heavy snow is occurring, strong heating from April sun regardless of
cloud cover will cause snow melt this afternoon and the threat of
hazardous weather should end.

.LONG TERM...(Monday night through Saturday)
Issued at 326 AM CDT Sun Apr 12 2020

The extended forecast continues to revolve around a series of
arctic high pressure systems dropping south through Canada and
into Nebraska. The upper air pattern is clearly a winter pattern
with amplified heights across the ncntl Pacific and deep upper
level low pressure across Hudson Bay. Two additional arctic high
pressure systems will move into Nebraska this week. The first,
Monday and the second, Thursday.

The snow forecast this week is supported by the GFS ensemble and
indicates snow chances Monday across the Front Range and Laramie
Range which might spread into swrn Nebraska and a small portion of
the srn Panhandle. The second snow chance affects areas a bit
further east including the Nebraska Panhandle and southwest Nebraska.

The temperature forecast this week continues with much below normal
temperatures through Friday followed by a warming trend back to near
average on Saturday. This is consistent with arctic high pressure
positioned across the Tennessee Valley Saturday and southwest winds
across Nebraska.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 644 AM CDT Sun Apr 12 2020

Snow and IFR/MVFR ceilings will be widespread across western and
north central Nebraska this morning. Ceilings will slowly lift
through the day to MVFR, with skies clearing this evening and VFR
prevailing. Winds will be gusty from the north through the day,
with gusts around 45 kts across southwest Nebraska and 35 kts
across northern Nebraska. Winds quickly diminish all areas this
evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 4 PM CDT /3 PM MDT/ this afternoon
for NEZ022>027-035>038-056>059.

Winter Storm Warning until 7 PM CDT this evening for NEZ006>010-
028-029.

Winter Storm Warning until 4 PM CDT /3 PM MDT/ this afternoon
for NEZ004-005-094.

&&

UPDATE...CDC
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Taylor
Hazardous weather outlook, Apr 12, 5:28 AM CDT, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
528 AM CDT Sun Apr 12 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-131030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
528 AM CDT Sun Apr 12 2020 /428 AM MDT Sun Apr 12 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Snow will gradually end today, with blowing and drifting possible
where heavier snow accumulations occur.

Strong north winds, with gusts up to 50 mph across portions of
southwest and central Nebraska.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Cold wind chills with readings near zero can be expected early
Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Local storm report, Apr 12, 6:54 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
654 AM CDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 AM     HEAVY SNOW       1 S VALENTINE           42.86N 100.55W
04/12/2020  M5.5 INCH        CHERRY             NE   OFFICIAL NWS OBS

            SNOW DEPTH 4 INCHES

&&

CCOLE
Local storm report, Apr 12, 7:18 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
718 AM CDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 AM     HEAVY SNOW       1 NNE VALENTINE         42.89N 100.54W
04/12/2020  M6.0 INCH        CHERRY             NE   COCORAHS

&&

CCOLE
Local storm report, Apr 12, 7:21 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
721 AM CDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     SNOW             BUTTE                   42.91N 98.85W
04/12/2020  M3.4 INCH        BOYD               NE   CO-OP OBSERVER

&&

CCOLE
Local storm report, Apr 12, 7:28 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
728 AM CDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 AM     BLIZZARD         7 W NORTH PLATTE        41.13N 100.91W
04/12/2020                   LINCOLN            NE   LAW ENFORCEMENT

            VISIBILITY LESS THAN 100 FEET ON HIGHWAY 30 NEAR FRONT
            STREET BY THE BAILEY YARDS

&&

CCOLE

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:11 AM CDTSnow Squall WarningLBFLincoln64 min

Nearby

Snow Squall Warnings in Nebraska, 2020Every snow squall warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.